Texas, 2010

High Wind in Texas, April 28 to 30, 2010

April 28 to 30, 2010 · NWS MAF · 1 event in 1 county or zone

Strong mid level winds preceding an upper level trough resulted in strong winds across the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong mid level winds preceding an upper level trough resulted in strong winds across the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 28, 4:40 AM MST, 6 hours 20 minutes earlier.

Area forecast discussion, Apr 28, 4:40 AM MST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 AM CDT WED APR 28 2010

.DISCUSSION...
SEE 12Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED THROUGH THE NEXT 24 HOUR AT AREA TAF
SITES. A SURFACE TROUGH OVER EASTERN NEW MEXICO WILL STRENGTHEN
TODAY...ALLOWING WINDS TO INCREASE FROM LATE MORNING THROUGH THE
AFTERNOON HOURS. THE STRONGER WINDS SHOULD REMAIN CONFINED TO
SOUTHEAST NEW MEXICO...BUT IT WILL BE GUSTY AT ALL TAF SITES THIS
AFTERNOON. A LOW-LEVEL JET WILL DEVELOP THIS EVENING...WHICH WILL
TEND TO KEEP WIND SPEEDS UP AT KMAF AND KFST. WE WILL CONTINUE TO
MONITOR FOR POSSIBLE LLWS AT KMAF AFTER 03Z. AS FOR SKY COVER...
SCT TO BKN HIGH LEVEL CLOUDS AREA EXPECTED THROUGH THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 534 AM CDT WED APR 28 2010/

DISCUSSION...
A BROAD UPPER TROUGH OVER THE NW CONUS CONTINUES TO PROGRESS
EASTWARD EARLY THIS MORNING...WITH CIRRUS PRESENT FROM WESTERN
NE...THROUGH CO AND SOUTHERN NM. A MID LEVEL SHORTWAVE TROUGH
AXIS WITHIN DIFFLUENT FLOW IS RESULTING IN WEAK LIFT ACROSS THE
AFOREMENTIONED AREA...AND INCREASED CIRRUS COVERAGE WILL LIKELY
SHIFT INTO THE CWA THROUGHOUT THE DAY AS THIS FEATURE MOVES
OVERHEAD. HEIGHT FALLS AHEAD OF APPROACHING UPPER TROUGH AND
STRONG MID LEVEL FLOW WILL RESULT IN A DEEPENING LEE TROUGH THIS
AFTERNOON. AS A RESULT...THE PRESSURE GRADIENT WILL BECOME FAIRLY
TIGHT (NEAR 3MB/100NM) ACROSS SOUTHEAST NEW MEXICO THIS AFTERNOON.
BREEZY CONDITIONS WILL DEVELOP THIS AFTERNOON...BUT SINCE
PREVIOUSLY MENTIONED CLOUD COVER WILL LIKELY INHIBIT MIXING A
BIT WE WILL ONLY UPGRADE TO A HWW FOR THE GUADALUPE MOUNTAINS AND
NOT ISSUE AN ADVISORY FOR PORTIONS OF THE SE NM PLAINS. AS THE
BASE OF THE TROUGH NEARS AZ THURSDAY...THE MID LEVEL HEIGHT
GRADIENT WILL CONTINUE TO INCREASE ALONG WITH THE SFC PRESSURE
GRADIENT. FOR THE MOMENT...WE WILL CONTINUE WITH THE HIGH WIND
WATCH FOR THE DAVIS MOUNTAINS...SOUTHEAST NM PLAINS...VAN HORN
CORRIDOR...AND REEVES COUNTY FOR THURSDAY SINCE THE PROGGED SFC
PRESSURE GRADIENTS SUGGEST THE WINDS MAY STAY JUST BELOW HIGH WIND
CRITERIA. ADVISORY LEVEL WINDS LOOK LIKELY...HOWEVER. AREAS OF
BLOWING DUST WILL MOST LIKELY ACCOMPANY THIS GUSTY
EVENT...ESPECIALLY IF THE WINDS RAPIDLY INCREASE DURING THE EARLY
AFTERNOON HOURS. THE HWW FOR THE GUADALUPE MOUNTAINS WILL CONTINUE
THROUGH THURSDAY NIGHT...AND AS THE WESTERLY FLOW NEAR MOUNTAIN
TOPS EXCEEDS 50 KT BY THURSDAY AFTERNOON...VERY STRONG GUSTS NEAR
80-85 MPH ARE CURRENTLY EXPECTED. A STRONG MOUNTAIN WAVE SIGNATURE
WILL ALSO BE PRESENT AND THE HIGH WINDS WILL LIKELY CONTINUE
THROUGH EARLY FRIDAY MORNING. THE HIGH WIND WATCH FOR THE
GUADALUPE MTNS HAS BEEN EXTENDED UNTIL THEN. VERY WARM MAX TEMPS
ARE EXPECTED FOR THURSDAY AFTERNOON...AS THE 850MB THERMAL RIDGE
AXIS STRENGTHENS FROM THE BIG BEND THROUGH THE PANHANDLE. TEMPS
SHOULD HAVE NO PROBLEM CLIMBING INTO THE 90S WITH THE STRONG
DOWNSLOPE FLOW PRESENT.

A PACIFIC COLD FRONT WILL PASS OVERHEAD LATE THURSDAY NIGHT...AS THE
INITIAL VORT MAX MOVES INTO THE CENTRAL PLAINS...RESULTING IN MUCH
COOLER TEMPS FOR FRIDAY AFTERNOON. IN ADDITION...A RETREATING
DRYLINE THURSDAY NIGHT ALONG WITH A STRONG 500MB JET AND THERMAL
TROUGH AXIS MAY RESULT IN ISOLATED THUNDERSTORMS DEVELOPING OVER
THE EASTERN CWA. WE HAVE INTRODUCED MENTIONABLE POPS FOR THIS TIME
FRAME...BUT CONFIDENCE REMAINS LOW GIVEN THE TIMING OF THE PAC
FRONT AND MOST PRECIP SHOULD REMAIN EAST OF THE REGION. A
POSITIVELY TILTED MID TO UPPER TROUGH AXIS IS EXPECTED TO REMAIN
ANCHORED OVER THE ROCKIES THROUGH EARLY NEXT WEEK...KEEPING
SOUTHWEST FLOW ALOFT OVER THE CWA. YET ANOTHER MODIFIED CANADIAN
COLD FRONT IS EXPECTED SOMETIME TUESDAY...BUT BY THIS TIME MODELS
BEGIN TO VARY WITH REGARDS TO THE FINAL VORT MAX MAKING ITS WAY
ACROSS THE SOUTHERN ROCKIES TUESDAY OR EARLY WEDNESDAY. SLIGHT
CHANCE POPS WERE INTRODUCED FOR THE EXTENDED SINCE NUMEROUS
SHORTWAVE TROUGHS ARE EXPECTED TO TRAVERSE THE AREA AT THIS TIME.

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND CONTINUE INTO THE EARLY EVENING ACROSS THE GUADALUPE
MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS AND VAN HORN AND HIGHWAY 54
CORRIDOR REGION. TEMPERATURES WILL WARM CONSIDERABLY TODAY AND WITH
DRY AIR SPREADING ACROSS THE REGION...MINIMUM AFTERNOON RH/S SHOULD
DROP TO AROUND 10-15%. ONLY POOR TO FAIR OVERNIGHT RH RECOVERY IS
ANTICIPATED ACROSS THE ABOVE MENTIONED AREAS...WITH EXCELLENT
RECOVERY FOR THE PERMIAN BASIN AND LOWER TRANS PECOS.

ON THURSDAY...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS
SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS. TEMPERATURES WILL WARM
TO SOME 10 DEGREES ABOVE NORMAL AND WINDS WILL INCREASE ACROSS ALL
AREAS. MINIMUM AFTERNOON RH/S IN THE SINGLE DIGITS WILL LIKELY BE
WIDESPREAD. AT THIS TIME...IT APPEARS THE MOST CRITICAL FIRE WEATHER
CONDITIONS WILL OCCUR ACROSS THE SOUTHEAST NEW MEXICO PLAINS AND
UPPER TRANS PECOS REGION...WHERE STRONGER 20 FOOT WINDS WILL MATCH
UP WITH SINGLE DIGIT RH/S.

A PACIFIC COLD FRONT WILL MOVE THROUGH LATE THURSDAY BRINGING COOLER
TEMPERATURES TO MOST OF THE REGION ON FRIDAY. DRY AIR WILL REMAIN IN
PLACE AND GUSTY CONDITIONS COULD DEVELOP ACROSS THE GUADALUPE
MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS ON FRIDAY. CONDITIONS WILL
NEED TO BE MONITORED CAREFULLY FOR THE POSSIBILITY OF A FIRE WEATHER
WATCH.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     AFTERNOON FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO 6 PM MDT THURSDAY
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY
     COUNTY.

     RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 8 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WATCH FROM THURSDAY EVENING THROUGH LATE THURSDAY
     NIGHT FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

     HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON
     FOR THE FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.

TX...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     EVENING FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...
     CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
     GAINES...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
     PLATEAU...MARTIN...MIDLAND...PECOS...PRESIDIO VALLEY...
     REEVES COUNTY AND UPPER TRANS PECOS...UPTON...VAN HORN AND
     HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO 6 PM MDT THURSDAY
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     RED FLAG WARNING FROM 3 PM CDT /2 PM MDT/ THIS AFTERNOON TO 9 PM
     CDT /8 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     GUADALUPE MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.

     HIGH WIND WATCH FROM THURSDAY EVENING THROUGH LATE THURSDAY
     NIGHT FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     HIGH WIND WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING
     FOR THE FOLLOWING ZONES... REEVES COUNTY AND UPPER TRANS
     PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.

     HIGH WIND WATCH FROM LATE TONIGHT THROUGH LATE THURSDAY NIGHT
     FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA.

&&

06
Hazardous weather outlook, Apr 28, 2:31 AM MST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
431 AM CDT WED APR 28 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-290945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
431 AM CDT WED APR 28 2010 /331 AM MDT WED APR 28 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON ACROSS
THE GUADALUPE MOUNTAINS...THE SOUTHEAST NEW MEXICO PLAINS...AND
THE VAN HORN HIGHWAY 54 CORRIDOR AS DRY AND WINDY WEATHER IS
EXPECTED. A RED FLAG WARNING IS IN EFFECT FOR THESE AREAS THIS
AFTERNOON AND EARLY EVENING.

STRONG SOUTHWEST TO WEST WINDS OF 30 TO 40 MPH WITH GUSTS AROUND
60 MPH WILL IMPACT THE GUADALUPE MOUNTAINS THIS AFTERNOON AND A
HIGH WIND WARNING HAS BEEN ISSUED. STRONG WINDS ACROSS THE DAVIS
MOUNTAINS ARE ANTICIPATED AFTER MIDNIGHT AND A HIGH WIND WATCH
REMAINS IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WESTERLY WINDS ARE EXPECTED THURSDAY AND THURSDAY NIGHT
ACROSS THE GUADALUPE...DAVIS AND APACHE MOUNTAINS. SUSTAINED WINDS
OF 40 TO 55 MPH WITH GUSTS TO AROUND 85 MPH WILL BE POSSIBLE ACROSS
THE GUADALUPE MOUNTAINS. IN ADDITION...WEST WINDS OF 30 TO 40 MPH
WITH GUSTS TO AROUND 60 MPH WILL BE POSSIBLE IN THE DAVIS
MOUNTAINS ABOVE 6000 FEET.

SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS NEAR 55 TO 65 MPH WILL
BE POSSIBLE THURSDAY AFTERNOON ACROSS THE SOUTHEAST NEW MEXICO
PLAINS... THE VAN HORN HIGHWAY 54 CORRIDOR AND THE UPPER TRANS
PECOS REGION OF WEST TEXAS. A HIGH WIND WATCH IS IN EFFECT FOR
THESE AREAS WEDNESDAY AFTERNOON.

CRITICAL FIRE WEATHER CONCERNS MAY SPREAD EAST ON THURSDAY TO
INCLUDE THE GUADALUPE AND DAVIS MOUNTAINS...THE SOUTHEAST NEW
MEXICO PLAINS...THE UPPER TRANS PECOS...MARFA PLATEAU...PRESIDIO
VALLEY AND PERMIAN BASIN. VERY WINDY CONDITIONS MAY DEVELOP AND
LOW RELATIVE HUMIDITY VALUES WILL BE POSSIBLE IN THESE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
April 28, 11:00 AM MST to April 30, 4:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
RAWS

An extended period of high winds occurred in the higher elevations of the Guadalupe Mountains with gusts almost constantly over 60 mph and one as high as 83 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222524.